Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 5, 2020, 4:07 PM CST for 6 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2020, 4:07 PM CST (22:07 UTC)
- Expired
- Feb 5, 2020, 4:45 PM CST
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Benton County, MS, Lee County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
087
WUUS54 KMEG 052207
SVRMEG
MSC003-009-081-117-139-145-052245-
/O.NEW.KMEG.SV.W.0039.200205T2207Z-200205T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
407 PM CST Wed Feb 5 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Union County in northeastern Mississippi...
North central Lee County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...
* Until 445 PM CST.
* At 407 PM CST, a severe thunderstorm was located over Etta, or 8
miles west of New Albany, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Booneville, New Albany, Ripley, Baldwyn, Blue Mountain, Jumpertown,
Keownville, Theo, Hinkle, Wheeler, Etta, Pinedale, Hickory Flat,
Myrtle, Dumas, Rienzi, Kossuth, Shari, Murry and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3454 8839 3438 8915 3438 8924 3452 8925
3458 8924 3497 8865
TIME...MOT...LOC 2207Z 240DEG 53KT 3446 8916
HAIL...<.75IN
WIND...60MPH
$$
MJ1 follow-up statement
199
WWUS54 KMEG 052222
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
422 PM CST Wed Feb 5 2020
MSC009-052232-
/O.CAN.KMEG.SV.W.0039.000000T0000Z-200205T2245Z/
Benton MS-
422 PM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3440 8906 3456 8912 3483 8856 3465 8846
3454 8839
TIME...MOT...LOC 2222Z 246DEG 53KT 3448 8892
$$
MSC003-081-117-139-145-052245-
/O.CON.KMEG.SV.W.0039.000000T0000Z-200205T2245Z/
Union MS-Lee MS-Tippah MS-Prentiss MS-Alcorn MS-
422 PM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL UNION...NORTH CENTRAL LEE...SOUTHEASTERN TIPPAH...
PRENTISS AND SOUTH CENTRAL ALCORN COUNTIES...
At 422 PM CST, a severe thunderstorm was located near Keownville, or
near New Albany, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Booneville, New Albany, Baldwyn, Jumpertown, Hinkle, Keownville,
Wheeler, Myrtle, Dumas, Rienzi, Shari, Graham, Thrasher, Jericho,
Pumpkin Center, Gaston, Baker, Geeville, Locum and Hobo Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3440 8906 3456 8912 3483 8856 3465 8846
3454 8839
TIME...MOT...LOC 2222Z 246DEG 53KT 3448 8892
HAIL...1.00IN
WIND...60MPH
$$
KRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:14 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 5, 3:14 PM CST, 53 minutes before
Area Forecast Discussion National Weather Service Memphis TN 314 PM CST Wed Feb 5 2020 .DISCUSSION... Very difficult forecast for the Mid-South today. A deep trough continues to dig across the central CONUS this afternoon, wrapping up well into northern Mexico. Downstream of this trough, broad southwesterly flow aloft is streaming Pacific moisture into the Lower MS Valley. One shortwave trough is lifting across the Arklatex and its influence is easily seen via the increasing radar trends across the CWA. At the surface, a quasistationary front extends from Yazoo City (MS), to Tupelo, to Tullahoma (TN). South of this front, temperatures are near 70F with dewpoints in the mid/upper 60s. To the north, much cooler air is locked in place with current readings ranging from the upper 30s in northeast AR and the MO Bootheel to the 40s and 50s across TN and north MS. As we move through the early evening hours a surface low along the cold front will zip northeast along the boundary. Short-term guidance has been a bit aggressive in lifting the cold front poleward ahead of the low and it still may occur to some degree. The greatest severe weather threat will be confined to the area along/south of the cold front storms will be able to root in the boundary layer, tapping into SBCAPE near 1000 J/kg. Kinematics are favorable for organized storms with a few embedded supercell structures. Strong storm relative helicity in the warm sector will promote rotating updrafts and the possibility of a few tornadoes. These storms will also be capable of producing damaging wind and marginally severe hail. Farther north, storms will remain more elevated with the primary threat being small hail or perhaps gusty winds. Storms will exit to the east late this evening and we expect occasional light rain for the most part for the remainder of tonight and tomorrow. Temperatures have been lowered tomorrow to account for cold advection, no insolation, and light precipitation. Another challenging aspect of the forecast is the potential for light wintry precipitation Thursday night. Cold air aloft will overspread the area, quickly cooling the elevated warm layer around/after 00z. While the dendritic growth zone (the -10 to -18 degree layer that favors the formation of dendrite ice crystals) will not be saturated initially, we do expect another wave of upper-level moisture to arrive, supporting a mix of rain and snow in the evening. Some areas may change over to all snow before precipitation ends, but we aren't expecting any significant accumulations, which is usually the case where the cold air chases the departing precipitation. The 90th percentile (worst case) snow amounts are less than 1" area wide, with Memphis at 0.2" and areas in the TN Valley closer to 0.8". A significant majority of the ECMWF ensemble members are on board with this scenario as well. This forecast was played conservatively with 0.1" or less in most areas, but some areas (mainly in west TN) could see a light dusting. A brief dry period is expected Friday, although a few flurries could persist into the morning. Temperatures will remain below normal with highs in the 40s across most of the CWA. The global models continue to show a quick-moving shortwave trough affecting the Mid-South on Saturday. This system will suffer from limited moisture, putting a cap on PoPs and QPF amounts. PoPs were confined to only the Saturday period at this time. Dry weather is anticipated again on Sunday, but we'll be right back into the rain chances as we move into early next week. The flow aloft will transition to quasi-zonal this weekend into early next week as a deep low closes off over the Desert Southwest. This trough will sit out west through Monday but is forecast to move east early as a northern stream trough moves across the northern Plains. The global models all indicate this trough swinging across the Southern Plains at some point during the middle of next week but differ on the timing by as much as 18 hours. High end chance PoPs were retained Tue-Wed to account for this uncertainty. The global ensembles also indicate a significant temperature variability next week so confidence remains low on the potential for warm sector instability with this system. MJ && .AVIATION... /18Z TAFs/ Basically a IFR or even LIFR day today with severe weather on the horizon. Short range models show VCTS close to MEM around 21Z today but the area of concern is TUP. Showers will likely end around 08Z tomorrow. Expect N/NE winds around 6 to 10 kts with the potential for MVFR ceilings at JBR by the end of the TAF period. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Feb 5, 3:19 PM CST, 48 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 319 PM CST Wed Feb 5 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-061200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 319 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible through this evening across north Mississippi. Damaging wind is the primary severe weather threat, but large hail, and a few tornadoes are also possible. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening across northeast Mississippi.
In the hours before
Special weather statement, Feb 5, 2:08 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
208 PM CST Wed Feb 5 2020
ARZ027-035-036-048-TNZ088-052100-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-Shelby TN-
208 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CST
FOR...
Southeastern Poinsett County in eastern Arkansas...
Eastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
West central Shelby County in western Tennessee...
At 208 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Widener, or near
Madison, moving northeast at 50 mph.
People in southeastern Poinsett...eastern St. Francis...southeastern
Cross...northern Crittenden and west central Shelby Counties should
monitor this storm closely.
LAT...LON 3552 9036 3546 9029 3544 9029 3544 9027
3526 9006 3493 9068 3506 9083
TIME...MOT...LOC 2008Z 227DEG 43KT 3506 9068
KRFSpecial weather statement, Feb 5, 2:43 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CST Wed Feb 5 2020
MSZ007-008-010>012-052115-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
243 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 243 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lambert, or 13
miles east of Clarksdale, moving northeast at 65 mph.
People in southeastern Tunica...east central Coahoma...Panola...
southwestern Tate and Quitman Counties should monitor this storm
closely.
LAT...LON 3417 9052 3463 9022 3431 8976 3416 9011
3416 9013 3415 9014 3407 9031 3407 9039
TIME...MOT...LOC 2043Z 221DEG 56KT 3417 9034
KRFSpecial weather statement, Feb 5, 3:30 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CST Wed Feb 5 2020
MSZ002>004-014-052200-
Tippah MS-Marshall MS-Union MS-Benton MS-
330 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
At 330 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bethlehem, or 8
miles southeast of Wall Doxey State Park, moving northeast at 65 mph.
People in southwestern Tippah...southeastern Marshall...northwestern
Union and Benton Counties should monitor this storm closely.
LAT...LON 3473 8876 3451 8928 3451 8929 3452 8929
3451 8930 3453 8933 3452 8934 3452 8936
3453 8941 3459 8946 3498 8906
TIME...MOT...LOC 2130Z 232DEG 55KT 3461 8934
KRFSpecial weather statement, Feb 5, 3:34 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CST Wed Feb 5 2020
MSZ002-012-013-052200-
Lafayette MS-Marshall MS-Panola MS-
334 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Lafayette County in northwestern Mississippi...
South central Marshall County in northwestern Mississippi...
East central Panola County in northwestern Mississippi...
At 334 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burgess, or 9 miles
southwest of Holly Springs National Forest, moving northeast at 50
mph.
People in Lafayette...south central Marshall and east central Panola
Counties should monitor this storm closely.
LAT...LON 3429 8979 3465 8955 3437 8924 3428 8925
3419 8961 3419 8971
TIME...MOT...LOC 2134Z 226DEG 43KT 3429 8968
KRFSpecial weather statement, Feb 5, 3:38 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST Wed Feb 5 2020
MSZ002-003-052215-
Marshall MS-Benton MS-
338 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
At 337 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Marianna, or 9
miles west of Wall Doxey State Park, moving northeast at 55 mph.
People in central Marshall and northwestern Benton Counties should
monitor this storm closely.
LAT...LON 3464 8967 3469 8967 3469 8971 3470 8972
3474 8972 3500 8944 3499 8933 3479 8915
3459 8963
TIME...MOT...LOC 2137Z 232DEG 49KT 3468 8964
KRFSpecial weather statement, Feb 5, 3:51 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CST Wed Feb 5 2020
MSZ013-021-022-052215-
Lafayette MS-Calhoun MS-Yalobusha MS-
351 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Southwestern Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 351 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Coffeeville, or 13
miles southeast of George Payne State Park, moving northeast at 55
mph.
People in southwestern Lafayette...northwestern Calhoun and Yalobusha
Counties should monitor this storm closely.
LAT...LON 3387 8977 3390 8977 3390 8992 3403 8993
3417 8977 3417 8972 3421 8972 3434 8957
3405 8923 3386 8963
TIME...MOT...LOC 2151Z 232DEG 49KT 3398 8977
KRFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 9:53 AM CST | Special Weather Statement | MEG | Itawamba | 52 min |
| Feb 5, 10:42 AM CST | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe | 3 hr |
| Feb 5, 2:43 PM CST | Special Weather Statement | MEG | Panola, Quitman | 32 min |
| Feb 5, 3:30 PM CST | Special Weather Statement | MEG | Benton, Tippah | 30 min |
| Feb 5, 3:34 PM CST | Special Weather Statement | MEG | Lafayette | 26 min |
| Feb 5, 3:38 PM CST | Special Weather Statement | MEG | Benton, Marshall | 37 min |
| Feb 5, 3:51 PM CST | Special Weather Statement | MEG | Yalobusha | 24 min |
| Feb 5, 4:15 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 45 min |
| Feb 5, 4:45 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tishomingo | 30 min |
| Feb 5, 4:48 PM CST | Areal Flood Advisory | MEG | Alcorn, Lee, Pontotoc, Prentiss, Tippah, Union | 117 min |
| Feb 5, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo | 49 min |
| Feb 5, 5:08 PM CST | Tornado Warning | MEG | Tishomingo | 19 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.